Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 24, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 3, 2004, 5:48 PM MST for Pima County, Pinal County, Arizona. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2004, 5:48 PM MST (00:48 UTC)
- Expired
- Aug 3, 2004, 6:45 PM MST
- In force
- 57 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
Counties Pima County, AZ, Pinal County, AZ
The radar
The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.8 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2666 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTWC 040049
FFWTWC
AZC019-021-040245-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
548 PM MST TUE AUG 3 2004
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN PIMA COUNTY IN ARIZONA
THIS INCLUDES THE CITY OF ORO VALLEY
SOUTHEASTERN PINAL COUNTY IN ARIZONA
* UNTIL 745 PM MST
* AT 545 PM MST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
RAIN NEAR TO JUST EAST OF ORO VALLEY...MOVING NORTH AT 5 TO 10 MPH.
RAINFALL AMOUNTS IN EXCESS OF 2 INCHES ARE EXPECTED IN SOME AREAS.
* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
CATALINA BY 600 PM MST
LAT...LON 3228 11116 3230 11074 3261 11067 3260 11116
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 1:20 PM MST, 4 hours 28 minutes earlier.
Area forecast discussion, Aug 3, 1:20 PM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 120 PM MST TUE AUG 3 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...HIGH PRESSURE CENTERED OVER TEXAS WILL PROVIDE THE REGION WITH A MOIST SOUTHERLY FLOW THE NEXT FEW DAYS. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHEAST ARIZONA WEDNESDAY FOR A MORE FAVORABLE CHANCE FOR SHOWERS AND THUNDERSTORMS. OTHERWISE...A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL PERSIST INTO EARLY NEXT WEEK. HIGH TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH THE FORECAST PERIOD. && .DISCUSSION...WATER VAPOR LOOP AND LIGHTNING DETECTION SHOWS ACTIVITY DEVELOPING ALONG THE DRY/MOIST AIR INTERFACE AS EXPECTED. FIRST STRIKES OCCURRED JUST NORTH OF ALPINE IN THE RIM COUNTRY. LATEST DETECTION OF STRIKES ALONG WITH RADAR IMAGERY SHOWS STORMS DEVELOPING A BIT FARTHER EAST AND SOUTH IN NEW MEXICO...NORTHWEST CHIHUAHUA MEXICO AND IN SOUTHEAST ARIZONA NEAR THE CHIRICAHUA NATIONAL MONUMENT. ACTIVITY FOR THIS AFTERNOON AND INTO THE EVENING HOURS SHOULD BE CONFINED MAINLY TO AREAS EAST OF A LINE FROM VAMORI IN THE TOHONO OODHAM NATION TO TUCSON AND NORTHEAST INTO THE RIM COUNTRY EAST OF THE SAN CARLOS RESERVOIR. MODELS ALL IN PRETTY GOOD AGREEMENT IN BRINGING A VORT CENTER UP THROUGH ARIZONA LATE WEDNESDAY. WATER VAPOR LOOP OVER SHOWS A HIGH CENTER OVER CENTRAL TEXAS WITH DISTINCT VORT LOBES SEEN ROTATING AROUND THE HIGH LIKE SPOKES ON A WHEEL. THE FIRST SUCH SYSTEM CURRENTLY IN MEXICO WILL AFFECT US TOMORROW WITH GRIDS AND ZONES REFLECTING A SLIGHT INCREASE IN RAIN CHANCES AS THE HIGH SHIFTS WEST TO NEW MEXICO. BY THURSDAY THE HIGH SHOULD SHIFT TO THE SOUTH A BIT...RESIDING OVER SOUTHERN NEW MEXICO. BY LATE FRIDAY THE GFS SHOWS THE HIGH RETROGRADING TO A POSITION NEAR THE CORNER OF SOUTHEAST ARIZONA/SOUTHWEST NEW MEXICO AND WILL MEANDER IN THIS VICINITY THROUGH THE WEEKEND. BY THE EARLY PORTION OF NEXT WEEK THE GFS SHOWS THE HIGH CENTERED TO THE NORTHWEST OF TUCSON...GENERALLY NORTHERN ARIZONA OR PERHAPS NEAR THE GREAT BASIN. THE FLOW PATTERN THAT THIS WOULD SET UP FOR THE WEEKEND WOULD SUGGEST A DECREASE IN THE THREAT FOR SHOWERS/THUNDERSTORMS...BUT AS THE HIGH MOVES BACK TO THE NORTH AND WEST THE FLOW AROUND THE HIGH SHOULD BECOME MORE NORTHEASTERLY WITH STORMS DEVELOPING OVER THE RIM AND DROPPING SOUTHWEST INTO VALLEY LOCATIONS. FOR THE TIME BEING HAVE HELD OFF IN DECREASING POPS DRAMATICALLY DURING THE WEEKEND SINCE THE GFS MEX ENSEMBLE MEMBERS ALL KEEP POP VALUES IN THE 30-40ISH PERCENT RANGE AS OPPOSED TO THE 20ISH PERCENT CHANCES AS INDICATED IN THE OPERATIONAL MEX MOS GUIDANCE. SO...THE BOTTOM LINE IS A SLIGHT UPSWING IN POPS FOR TOMORROW...THEN A STATUS QUO THROUGH THE REMAINDER OF THE FORECAST PERIOD. COULD SEE A SLIGHT DECREASE DURING THE WEEKEND...BUT DUE TO THE UNCERTAINTY INVOLVED WILL HOLD OFF ON THIS IDEA FOR NOW. MAX TEMPS WILL GENERALLY HOVER AROUND THE 100 DEGREE MARK FOR THE SOUTH CENTRAL DESERTS (TUCSON METRO) THROUGH DAY 7. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MOLLERE
Hazardous weather outlook, Aug 3, 11:30 AM MST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1130 AM MST TUE AUG 3 2004 AZZ019-029>035-040700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1130 AM MST TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...AN AREA OF HIGH PRESSURE WHICH IS CENTERED OVER TEXAS WILL PROVIDE SOUTHEAST ARIZONA WITH A MOIST SOUTHERLY FLOW AGAIN TODAY. THE POTENTIAL FOR HEAVY RAINFALL AND THE POTENTIAL FOR STRONG WINDS IS NEAR NORMAL. DISCUSSION...THE 12Z KTUS SOUNDING SHOWED A VERY MOIST ATMOSPHERE WITH A PRECIPITABLE WATER VALUE OF 1.43 INCHES...COMPARED TO YESTERDAYS VALUE OF 1.70. THE WATER VAPOR SATELLITE IMAGERY SHOWS SOME DRY AIR PROTRUDING INTO THE WESTERN HALF OF THE STATE WHILE THE EASTERN HALF...INCLUDING THE TUCSON AREA...REMAINS MOIST. WE WILL HAVE PLENTY OF HEATING TODAY TO HELP TRIGGER THUNDERSTORMS. WEAK 700 MB WINDS AGAIN TODAY...SO THUNDERSTORMS COULD HAVE A HARD TIME PUSHING OFF THE MOUNTAINS. STORMS THAT DO DEVELOP THIS AFTERNOON AND THIS EVENING WILL HAVE PERIODS OF HEAVY RAINFALL. THESE STORMS ALSO HAVE THE POSSIBILITY OF PRODUCING DAMAGING DOWNBURST WINDS. INITIAL DEVELOPMENT IS EXPECTED IN COCHISE...GRAHAM...AND GREENLEE COUNTIES...MAINLY NEAR THE MOUNTAINS. STORMS COULD MOVE INTO THE VALLEYS LATE THIS AFTERNOON OR THIS EVENING. STORM MOVEMENT SHOULD BE 10 MPH OR LESS TO THE NORTHWEST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH ARIZONA WEDNESDAY FOR A MORE FAVORABLE CHANCE OF SHOWERS AND THUNDERSTORMS. THE AREA OF HIGH PRESSURE WILL REMAIN OVER TEXAS THROUGH MOST OF THE WEEK...AND THEN MOVE WESTWARD INTO NORTHERN ARIZONA THIS WEEKEND. THIS COULD CUT OFF THE MOISTURE FLOW INTO OUR AREA...HOWEVER RESIDUAL MOISTURE WILL ALLOW FOR ISOLATED THUNDERSTORMS THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ELSLAGER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 57 min |
| Aug 4, 12:33 PM MST | Flash Flood Warning | TWC | Graham | 117 min |
| Aug 4, 3:25 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.